Abrupt discontinuation of psychotropic drugs during pregnancy: Fear of teratogenic risk and impact of counselling

A. Einarson, P. Selby, G. Koren

Research output: Contribution to journalArticlepeer-review

196 Scopus citations

Abstract

Objective: To assess the consequences to mother and baby of abruptly discontinuing antidepressant or benzodiazepine medication during pregnancy and to assess the impact of our counselling. Participants: All women who consulted the Motherisk Program between November 1996 and December 1997 and who stopped taking antidepressant or benzodiazepine medication when pregnancy was confirmed agreed to participate in the study. Design and interventions: Subjects were interviewed, received counselling, and completed a questionnaire I month after their initial call and after the birth of their baby. Results: Of 36 women who completed the study, 34 discontinued their medication abruptly for fear of harming the fetus, 28 on the advice of their physician; 26 (70.3%) women reported physical and psychological adverse effects, 11 reported psychological effects only, and 11 reported suicidal ideation (4 were admitted to hospital). After counselling, 22 of 36 (61.1%) women resumed taking their medication, and 4 found that they no longer required it. One woman had a therapeutic abortion and 2 experienced spontaneous abortions; there were therefore 35 healthy babies (including 2 sets of twins) born to 33 women; 14 of 21 mothers breast-fed their babies while taking their psychotropic medication, with no adverse effects reported. Conclusions: When assessing the risks and benefits of taking psychotropic medication during pregnancy, women and their physicians should be aware that the abrupt discontinuation of psychotropic drugs can lead to serious adverse effects. Counselling is effective in reassuring women to adhere to therapy.

Original languageEnglish
Pages (from-to)44-48
Number of pages5
JournalJournal of Psychiatry and Neuroscience
Volume26
Issue number1
StatePublished - 2001
Externally publishedYes

Keywords

  • Antidepressive agents
  • Benzodiazepines
  • Pregnancy
  • Substance withdrawal syndrome
  • Teratogens

Fingerprint

Dive into the research topics of 'Abrupt discontinuation of psychotropic drugs during pregnancy: Fear of teratogenic risk and impact of counselling'. Together they form a unique fingerprint.

Cite this